PREVIOUS QUESTION:

 

NEXT QUESTION:

 

Which drugs can cause hyperpigmentation?

ANSWER

Hyperpigmentation is when your skin color is darker than normal. It happens when you have more melanin, substance in the body that is responsible for your skin color (pigment). Medications sometimes can lead to hyperpigmentation. They include some antibiotics, antiarrhythmics (for irregular heart rhythm), and antimalarial drugs.

SOURCES:

Merck Manual Home Health Handbook: "Overview of Skin Pigment."

American Osteopathic College of Dermatology: "Hyperpigmentation."

American Academy of Dermatology: "Melasma."

National Institute of Arthritis and Musculoskeletal and Skin Diseases: "Healthy Skin Matters."

FDA.

Reviewed by Debra Jaliman on August 27, 2019

SOURCES:

Merck Manual Home Health Handbook: "Overview of Skin Pigment."

American Osteopathic College of Dermatology: "Hyperpigmentation."

American Academy of Dermatology: "Melasma."

National Institute of Arthritis and Musculoskeletal and Skin Diseases: "Healthy Skin Matters."

FDA.

Reviewed by Debra Jaliman on August 27, 2019

NEXT QUESTION:

What type of hyperpigmentation is melasma?

WAS THIS ANSWER HELPFUL

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.

    Other Answers On: